Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 235, NWS Springfield, MO

September 2, 2005Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 2, 2005, 7:22 PM CDT for Barry County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2005, 7:22 PM CDT (00:22 UTC)
Expired
Sep 2, 2005, 8:00 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:45 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 2, 2:45 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT FRI SEP 2 2005

.DISCUSSION...

ELONGATED RIDGE AXIS EXTENDS FROM NORTH CENTRAL CANADA TO CENTRAL
MISSISSIPPI THIS AFTERNOON WITH WEAK FRONT RUNNING ALONG THE
SOUTHWEST SIDE OF THE RIDGE FROM NORTHWEST ARKANSAS TO SOUTHWEST
KANSAS. COMBINATION OF MOISTURE POOLING ALONG AND NORTH OF THIS
FEATURE HAS ALLOWED A CUMULUS FIELD TO POP OVER SOUTHWEST MO.
FURTHER SOUTH IN NORTHERN ARKANSAS SCATTERED SHOWERS AND STORMS HAVE
DEVELOPED OVER THE PAST HOUR OR TWO.

ONLY OTHER FEATURE TO NOTE IS MID LEVEL MOIST AXIS RUNNING ACROSS
OUR NORTHWEST CWA...ALONG THE NORTHERN EDGE OF FLAT UPPER RIDGE
CENTERED OVER THE ARKANSAS/MISSOURI BORDER.

SHORT TERM CONCERN IS PRECIP CHANCES FOR TONIGHT AND SATURDAY.
THEREAFTER RISING TEMPERATURES TOWARD EARLY NEXT WEEK AND POTENTIAL
FRONT MOVING INTO THE AREA AROUND WED/THURS TIME FRAME WERE THE
FOCI OF THE FORECAST.

FOR TONIGHT AND SATURDAY...HAVE WEIGHTED THE FORECAST MORE TOWARD
THE NAM...WHICH SEEMS TO HAVE A BETTER HANDLE ON CURRENT MOISTURE
PROFILES. FOR TONIGHT AND SATURDAY...AS UPPER LOW APPROACHES THE
WEST COAST...UPPER RIDGING WILL INCREASE ALONG THE HIGH PLAINS
PUTTING OUR AREA INTO INCREASING NORTHWEST FLOW. IN ADDITION TIGHT
THETAE GRADIENT WITH POTENTIAL LOW LEVEL JET INTERACTION TONIGHT MAY
HELP SPARK SOME STORMS OVER OUR NORTHWEST COUNTIES. ALSO TAKING INTO
ACCOUNT WEAK LOW LEVEL CONVERGENCE ALONG FRONT OVER NORTHWEST AR
DRIFTING NORTHWARD INTO OUR AREA AS RIDGE AXIS SHIFTS EAST...WENT
AHEAD AND INCLUDED SLIGHT CHANCE POPS OVER ABOUT THE WESTERN 1/3 OF
OUR COUNTIES TONIGHT AND SATURDAY.

THEREAFTER UPPER RIDGING IS EXPECTED TO SPREAD MORE TO THE EAST AS
UPPER TROUGH MOVES TO THE NORTHEAST. BASED ON CURRENT DIRTINESS OF
UPPER RIDGE AND WEAK UPPER FLOW OVER THE AREA...STILL CANNOT RULE
OUT ISOLATED AFTERNOON CONVECTION...ESPECIALLY WITH TEMPS RISING
INTO THE LOWER/MID 90S. HOWEVER THINK COVERAGE WILL REMAIN TOO LOW
TO INCLUDE IN ZONES.

EXTENDED MODEL GUIDANCE CONTINUES TO INDICATE ANOTHER FRONT WILL
MOVE TOWARD THE AREA BY MID WEEK. HOWEVER WITH BULK OF WESTERLIES
REMAINING NORTH OF THE AREA...THE FRONT WILL PROBABLY STALL OVER OUR
NORTHERN COUNTIES ON WED BEFORE RETREATING NORTHWARD AS A WARM FRONT
ON THURSDAY. WENT AHEAD AND INCLUDED LOW PRECIP CHANCES OVER CENTRAL
MO/BOURBON COUNTY KS FOR THAT TIME PERIOD. OTHERWISE WARM AND DRY
CONDITIONS WILL CONTINUE.

TERRY

&&

.AVIATION...

ISOLATED CONVECTION EXPECTED THIS AFTERNOON AS WEAK WARM FRONT
ADVANCING NORTHWARD INTERACTS WITH WEAK SHORTWAVE. MOST ACTIVITY TO
BE SOUTH OF SGF INTO NORTHERN ARKANSAS.  ADDITIONAL TSRA CHANCES
TONIGHT ACROSS JLN AREA...OTHERWISE EXPECT VFR CONDITIONS.

RUNNELS

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 2, 12:58 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT FRI SEP 2 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT FRI SEP 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
  AND SMALL HAIL.

 AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND WEST OF A LINE FROM OSAGE BEACH TO LEBANON
  TO WEST PLAINS THROUGH TONIGHT.

  DISCUSSION:

  INCREASING LOW LEVEL MOISTURE COMBINED WITH WEAK LOW LEVEL
  CONVERGENCE AND AFTERNOON HEATING MAY CAUSE ISOLATED SHOWERS AND
  THUNDERSTORMS TO DEVELOP OVER SOUTHEAST KANSAS AND SOUTHERN
  MISSOURI THIS AFTERNOON INTO EARLY EVENING. ALSO AN UPPER LEVEL
  DISTURBANCE AND INCREASING MOISTURE IN THE MID LEVELS OF THE
  ATMOSPHERE MAY LEAD TO ISOLATED THUNDERSTORM DEVELOPMENT OVER
  WEST CENTRAL MISSOURI. SLIGHT TO MODERATE INSTABILITY WILL ALLOW
  ANY STORMS THAT DEVELOP TO PRODUCE BRIEF WIND GUSTS OVER 30 MPH
  AND SMALL HAIL. HOWEVER...DUE TO WEAK VERTICAL WIND
  SHEAR...ORGANIZED SEVERE STORMS ARE NOT EXPECTED.

  MOISTURE AND CONVERGENCE WILL INCREASE ACROSS THE CENTRAL PLAINS
  TONIGHT. WHILE MOST THUNDERSTORMS ARE EXPECTED TO BE NORTH AND
  WEST OF THE OUTLOOK AREA LATE TONIGHT...ISOLATED STORMS WILL BE
  POSSIBLE TO THE NORTHWEST OF INTERSTATE 44. SEVERE WEATHER IS
  NOT EXPECTED...AS INSTABILITY AND WIND SHEAR WILL BE MARGINAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ISOLATED THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS AND
  WESTERN MISSOURI SATURDAY MORNING. NO HAZARDOUS WEATHER IS
  EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:57 PM CDTSevere Thunderstorm WarningSGFBarry, Stone33 min
Sep 3, 1:25 PM CDTFlash Flood WarningSGFLawrence, Newton6 hr
Sep 3, 1:50 PM CDTFlash Flood WarningSGFBarry6 hr
Sep 3, 3:05 PM CDTSevere Thunderstorm WarningSGFBarton55 min
Sep 3, 3:26 PM CDTSevere Thunderstorm WarningSGFGreene31 min
Sep 3, 3:30 PM CDTFlash Flood WarningSGFBarton6 hr
Sep 3, 5:19 PM CDTFlash Flood WarningSGFPolk6 hr
Sep 3, 5:27 PM CDTSevere Thunderstorm WarningSGFPolk51 min
Sep 3, 6:12 PM CDTFlash Flood WarningSGFVernon6 hr
Sep 3, 5:36 PM CDTFlash Flood WarningSGFCrawford6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.